Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Great Falls, MT

July 3, 2014Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 3, 2014, 7:16 PM MDT for Chouteau County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2014, 7:16 PM MDT (01:16 UTC)
Expired
Jul 3, 2014, 8:00 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 54 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:20 PM MDTHAIL 1Floweree, MTMOSTLY DIME SIZE HAIL WITH A FEW HAILSTONES UP TO QUARTER SIZE...SPOTTER ALSO REPORTED 0.50 INCHES OF RAIN FROM 705 PM TO 730 PM MDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS55 KTFX 040116
SVRTFX
MTC015-040200-
/O.NEW.KTFX.SV.W.0023.140704T0116Z-140704T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 800 PM MDT

* AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  NORTHWEST OF HIGHWOOD...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT FLOWEREE AND CARTER AND        
  MAY AFFECT FORT BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4796 11054 4763 11061 4767 11100 4770 11099
      4770 11114 4783 11114 4791 11096
TIME...MOT...LOC 0114Z 277DEG 19KT 4773 11099

HAIL...1.00IN
WIND...60MPH

$$

UTTECH
2 follow-up statements
666 
WWUS55 KTFX 040155
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT THU JUL 3 2014

MTC015-040200-
/O.CON.KTFX.SV.W.0023.000000T0000Z-140704T0200Z/
CHOUTEAU MT-
755 PM MDT THU JUL 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHOUTEAU COUNTY UNTIL 800 PM MDT...

AT 754 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
FORT BENTON...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL CHOUTEAU COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4763 11061 4767 11099 4768 11099 4783 11098
      4791 11096 4796 11054
TIME...MOT...LOC 0155Z 277DEG 19KT 4770 11067

HAIL...1.00IN
WIND...60MPH

$$

GUSTAFSON
372 
WWUS55 KTFX 040201
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT THU JUL 3 2014

MTC015-040211-
/O.EXP.KTFX.SV.W.0023.000000T0000Z-140704T0200Z/
CHOUTEAU MT-
801 PM MDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4763 11061 4767 11099 4768 11099 4783 11098
      4791 11096 4796 11054
TIME...MOT...LOC 0155Z 277DEG 19KT 4770 11067

$$

GUSTAFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:49 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 3, 5:49 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT Thu Jul 3 2014

.DISCUSSION...
Thursday through Saturday...Potential for strong and severe
thunderstorms Thursday Afternoon remains on track as a weak
disturbance and associated jet streak moves across the area.
Soundings appear to show a dry lower layer of the atmosphere and
moisture mid and upper levels conducive to an enhanced wind
threat from storms...while the lapse rates are steep through the
dry layers...modest moist lapse rates above limit cape through
the best sections of the hail growth zone. Therefore the best
chance for severe threats will be due to damaging winds through
the evening hours. The best chance for convection generally
remains in area south of a line from Great Falls to
Havre...including Southwest Montana. Dry and relatively quiet
conditions are expected for Friday and Saturday with temperatures
climbing to near 90 in some locations. Convective based storms
will be possible but should be isolated to the mountains. Suk

Saturday night through Thursday...The forecast models during this
timeframe are in good agreement with the large scale features, but
there are some minor differences in the details. Have therefore
avoided going with major temperature swings (as the ECMWF model is
indicating) and have gone with more of a trend forecast at this
time. In the wake of a weak shortwave trough, the upper level high
pressure ridge will rebuild into the area, but its axis will remain
over the Pacific Northwest. This will put the area under a
west-northwesterly flow aloft through the period, which will cause
minor cooling across the area. However, high temperatures will
mostly remain in the 80s at most lower elevations with lows in the
mid to upper 50s. The warmest temperatures will be at the beginning
of the period. A weak disturbance will bring a slight chance of
showers/thunderstorms to the Canadian border area for Sunday into
Sunday night. As the flow aloft becomes more northwesterly, a series
of disturbances with associated weak moisture will move over the
state. Have therefore kept at least a slight chance of
showers/thunderstorms over most of the area through the remainder of
the period. Because this is a less unstable pattern than a more
southwesterly flow aloft, am not expecting the storms to become
strong/severe at this time.
Coulston

&&

.AVIATION...
UPDATED 2347Z.
The air mass over Central Montana will remain unsettled as a low
pressure system over the Eastern Pacific slowly moves east.
Showers and thunderstorms will diminish this evening as a shortwave
moves east of the region. The airmass will become unstable again
Friday afternoon and afternoon showers and thunderstorms will
develop. Local MVFR conditions are possible near thunderstorms along
with strong...erratic gusts. Elsewhere, VFR conditions will prevail
through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  90  60  90 /  40  10  20  10
CTB  56  86  58  83 /  20  10  10  10
HLN  60  91  62  91 /  40  20  20  10
BZN  54  90  56  92 /  40  10  10  10
WEY  43  81  45  83 /  50  20  10  10
DLN  53  87  55  87 /  30  10  10  10
HVR  60  92  59  91 /  40  10  10  10
LWT  57  88  58  88 /  70  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 3, 4:33 PM MDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT THU JUL 3 2014

MTZ015-052-053-055-032315-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
433 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...EXTREME
NORTHERN MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER
COUNTIES UNTIL 515 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF THREE FORKS TO 6 MILES SOUTH OF WHITEHALL...AND MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   THREE FORKS AND TRIDENT...
   WILLOW CREEK...
   LOGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4574 11238 4576 11233 4576 11225 4578 11228
      4606 11193 4616 11121 4577 11145 4573 11191
TIME...MOT...LOC 2233Z 272DEG 29KT 4597 11174 4578 11209

UTTECH
Special weather statement, Jul 3, 5:16 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT THU JUL 3 2014

MTZ050-051-040015-
FERGUS MT-JUDITH BASIN MT-
516 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 615 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF HOBSON TO 6 MILES NORTHEAST OF JUDITH GAP...AND MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   LEWISTOWN...
   HILGER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4674 10920 4675 10938 4670 10939 4668 10952
      4669 10974 4672 10993 4675 10999 4674 11005
      4718 11000 4730 10916 4678 10904
TIME...MOT...LOC 2316Z 256DEG 22KT 4713 10974 4675 10962

UTTECH
Local storm report, Jul 3, 5:24 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             TOWNSEND                46.32N 111.52W
07/03/2014  E0.70 INCH       BROADWATER         MT   PUBLIC

&&

UTTECH
Local storm report, Jul 3, 5:28 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
528 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 SE HOBSON             46.95N 109.80W
07/03/2014  E0.50 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

&&

UTTECH
Special weather statement, Jul 3, 5:39 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT THU JUL 3 2014

MTZ015-052-053-055-040045-
BROADWATER MT-GALLATIN MT-JEFFERSON MT-MADISON MT-
539 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALLATIN...NORTHERN
MADISON...SOUTHEASTERN JEFFERSON AND SOUTHWESTERN BROADWATER COUNTIES
UNTIL 645 PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF WHITEHALL...OR 27 MILES
SOUTHEAST OF BOULDER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   THREE FORKS...
   TRIDENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4603 11182 4616 11142 4592 11133 4570 11212
      4590 11218
TIME...MOT...LOC 2339Z 251DEG 22KT 4590 11184

UTTECH
Local storm report, Jul 3, 6:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      3 E WHITEHALL           45.87N 112.03W
07/03/2014                   JEFFERSON          MT   LAW ENFORCEMENT

            STANDING WATER WAS REPORTED ON HIGHWAY 69 WHERE I-90
            CROSSES OVERHEAD...THE FLOODING WAS ESTIMATED TO BE
            AFFECTING A 20 FOOT SPAN OF THE HIGHWAY

&&

UTTECH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:22 PM MDTAreal Flood AdvisoryTFXJefferson, Madison6 hr
Jul 3, 8:00 PM MDTSevere Thunderstorm WarningTFXChouteau60 min
Jul 3, 8:31 PM MDTSpecial Weather StatementTFXChouteau44 min
Jul 4, 4:50 PM MDTSpecial Weather StatementTFXGallatin40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.